Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

August 18, 2021Maricopa County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 18, 2021, 4:39 PM MST for Maricopa County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 4:39 PM MST (23:39 UTC)
Expired
Aug 18, 2021, 5:30 PM MST
In force
51 min
Issued by
NWS Phoenix, AZ
Hail
0.25 in
Wind
40

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 35 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WWUS85 KPSR 182339
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
439 PM MST Wed Aug 18 2021
 
AZZ540-543-548-550-551-553-554-559-190030-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Central Phoenix AZ-
West Pinal County AZ-
439 PM MST Wed Aug 18 2021

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 530 PM MST...

At 438 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Maricopa, or 11 miles west of Sun Lakes, moving north
at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Phoenix, Chandler, Tempe, Maricopa, South Mountain Park, Arizona
Mills Mall, Estrella Sailport, South Phoenix, Chandler Fashion Center
Mall, Guadalupe and Firebird Lake.

This includes the following highways...
AZ Interstate 10 between mile markers 155 and 169.
US Highway 60 between mile markers 173 and 178.
AZ Route 87 between mile markers 170 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3302 11198 3309 11226 3343 11211 3338 11183
TIME...MOT...LOC 2338Z 200DEG 19KT 3318 11206 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

CK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 18, 1:16 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 18, 1:16 PM MST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
116 PM MST Wed Aug 18 2021

.SYNOPSIS...
Shower and thunderstorm chances will persist today across south-
central Arizona with heavy rainfall the primary threat. However, a
major shift in the weather pattern will bring substantially drier
air into the region starting Thursday. This will result in little
to no chance of storms through at least early next week.
Temperatures will slowly warm back to near normal levels over the
weekend.

&&

.DISCUSSION...
Water vapor imagery shows a deep upper level low over the Great
Basin, which continues to slowly move to the southeast. Meanwhile,
a weak upper level low is moving northwards into southern Arizona.
Analysis of upper level wind fields reveals diffluence over the
forecast area with the left exit region of one upper level jet
overlaid with the right entrance region to another. The result is
significant upper level diffluence for ascent. Another important
feature of the incoming trough is that it is anomalously cool for
this time of year, which is allowing for enhanced midlevel lapse
rates. This, in combination with decent wind shear and still deep
water vapor content, is allowing for robust convective activity
over the eastern CWA this afternoon.

At this time, MLCAPE of 1000-2500 J are noted for much of south-
central Arizona, with effective bulk shear of 15-25 kts, which is
sufficient for organized storms. DCAPE is rather limited due to a
nearly saturated lower atmosphere, mostly limiting the wind
threat outside of any wet microbursts that might occur. CAPE
values are more than sufficient to support at least isolated
severe hail in the stronger cells. With all of that said, flash
flooding will continue to be the greatest threat due to a number
of factors. LCLs are very low, near 850 hPa, as a result of small
dew point depressions. Additionally, these storms are associated
with a deep warm cloud layer, resulting in very efficient warm
rain precipitation processes. Lastly, there is a tendency for
backbuilding storms due to the wind profile. The only negative is
the relatively quick storm motions. Taken together, the flash
flood threat will remain elevated. The Flash Flood Watch remains
in effect to cover this threat. CAMs are in good agreement that
widely scattered thunderstorms will continue through the afternoon
and into the early evening hours, with the greatest activity
north and east of Phoenix.

By this evening drier air will begin to move in and the favorable
upper level configuration will move east. Upper level subsidence
will replace the current ascent and begin warming the atmospheric
column, ending any threat of showers by around sundown. Very
little change in ensemble output from Thursday through the weekend
can be seen from previous model iterations. The rapid drying
trend becomes pronounced Thursday with 500-850mb mixing ratios
falling below 8 g/kg. Diurnal mechanical mixing will steadily
erode boundary layer moisture while anti-cyclonic midtropospheric
warming allows 500 mb temperatures to warm to at least -4C. This
combination will essentially preclude any deep convection within
the forecast area (much less the entire state of Arizona), and NBM
POPs have finally fallen appropriately into the lower single
digits. Not surprisingly, temperatures will warm with this drying
trend though the nearby presence of the Great Basin trough will
keep heights and temperatures in check only returning closer to
normal by the first part of next week (100F- 105F at lower
elevations around the Phoenix area, and potentially 105F-110F in
the Yuma/El Centro areas). In fact, the NBM shows no more than a
15% chance of hitting 100F through Saturday at Phoenix.

During the first half of next week, uncertainty still exists in
relation to how subtropical ridging over the southeast and southern
plains retrogrades back into the SW Conus. Fewer NAEFS members hold
deeper troughing through the Great Basin, but a majority also do not
portray a particularly convectively favorable outcome. While the
specifics obviously remain murky, the breadth and elongated
orientation of the ridge axis may displace easterly waves well south
and east of the forecast area while only encouraging thunderstorm
development/maintenance over higher terrain locations. Regardless,
there is still nothing in the ensemble spectrum that suggests a
return to heightened thunderstorm activity throughout the forecast
area for the next 7-10 days.

&&

.AVIATION...Updated at 1840Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Shower and/storm chances (40-50%) are expected throughout the
afternoon and into the early evening. Winds will favor SSW-SSE
through the afternoon with gusts to 18-25 kts with the exception
that brief stronger gusts up to 25-30 kts. Storm outflows from
varying directions will also be possible in the vicinity of
storms through early evening. Occasional low storm cloud CIGS are
also anticipated aoa 6-7 kft together with occasional reductions
in vsby to 4-6 sm in storms through early evening. Storms should
dissipate and move east after 02-03Z as skies become mostly clear.
Lighter winds will favor the east or light and variable for this
evening and tonight.

Southeast California/Southwest Arizona including KIPL and KBLH:
Breezy conditions will be the primary impact through the TAF
period. At KIPL winds will pick up out of the W to SW by 20-21Z
and peak in the evening with gusts near 25 kts. S-SW winds are
expected at KBLH with gusts to 30 kts. Winds should gradually
subside late this evening, with gusts falling off by midnight.
Winds may generate localized blowing dust in the Imperial Valley
and briefly lower visibility. Skies will remain mostly clear, but
there is a non-zero chance (5%) of isolated showers and/or storms
developing this afternoon between 22-02Z. Mainly east of the
terminals.

&&

.FIRE WEATHER...
Friday through Tuesday:
Unusually dry conditions will dominate all districts through the
weekend with almost no chance of thunderstorms or wetting rains.
Chances only increase marginally over eastern districts during the
first part of next week. Temperatures should rebound into a near
normal range over the weekend. Minimum afternoon humidity levels
will generally range between 20-40% Friday, then likely fall closer
to a 10-30% range over the weekend and early next week. Overnight
recovery will be good to excellent in a 40-80% range. Winds should
be relatively light with an afternoon upslope component and
overnight drainage common. Some enhanced afternoon and evening gusts
will be possible at times in western districts.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 8 PM MST this evening for AZZ537-540>558-
     560>563.

CA...None.
&&

DISCUSSION...Hodges/18
AVIATION...Sawtelle/Benedict
FIRE WEATHER...18

In the hours before

Local storm report, Aug 18, 3:56 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
356 PM MST WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             5 NE GLENDALE           33.59N 112.13W
08/18/2021  M0.50 INCH       MARICOPA           AZ   PUBLIC

            MOSTLY PEA SIZE HAIL BUT WITH A FEW UP TO
            0.50 AN INCH.

&&

AD
Local storm report, Aug 18, 4:09 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
409 PM MST WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     FLASH FLOOD      3 SSE DEER VALLEY       33.63N 112.08W
08/18/2021                   MARICOPA           AZ   PUBLIC

            MEDIA FOOTAGE SHOWS RUSHING WATER OVER 7TH
            AVE NEAR CORAL GABLES DR AT APPROX 3:30 PM.
            COUNTY FLOOD CONTROL GAUGE, LOCATED JUST UP
            STREAM, REACHED 1500 CFS AND 3.6 FEET AT
            3:09 PM.

&&

AD
Special weather statement, Aug 18, 4:13 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
413 PM MST Wed Aug 18 2021

AZZ538-540-544-559-190000-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-North Phoenix/Glendale AZ-
413 PM MST Wed Aug 18 2021

...A strong thunderstorm will impact portions of Maricopa County
through 500 PM MST...

At 412 PM MST, Doppler radar was tracking a strong thunderstorm near
Estrella Mountain Ranch, or 9 miles south of Goodyear, moving north
at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Phoenix, Avondale, Goodyear, Buckeye, Tolleson, Cashion, Litchfield
Park, Perryville, Liberty, Phoenix International Raceway, Estrella
Mountain Park, Estrella Mountain Ranch and Rainbow Valley.

This includes the following highways...
AZ Interstate 10 between mile markers 118 and 141.
AZ Route 101 between mile markers 2 and 4.
AZ Route 303 between mile markers 105 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3307 11240 3312 11264 3356 11251 3347 11213
TIME...MOT...LOC 2312Z 200DEG 19KT 3328 11243

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CK
Local storm report, Aug 18, 4:22 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
422 PM MST WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLASH FLOOD      8 SE PUNKIN CENTER      33.76N 111.25W
08/18/2021                   GILA               AZ   DEPT OF HIGHWAYS

            ADOT REPORTED MUDSLIDE ONTO SR-188, CLOSING
            THE HIGHWAY BETWEEN MILE MARKERS 246 TO 255.

&&

AD
Local storm report, Aug 18, 4:27 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
427 PM MST WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     FLASH FLOOD      11 ENE CAREFREE         33.87N 111.75W
08/18/2021                   MARICOPA           AZ   COUNTY OFFICIAL

            MARICOPA COUNTY FLOOD CONTROL DISTRICT
            REPORTED BARTLETT LAKE/DAM RD CLOSED DUE TO
            FLOWING WATER FROM CAMP CREEK.

&&

AD
Special weather statement, Aug 18, 4:39 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
439 PM MST Wed Aug 18 2021

AZZ540-543-548-550-551-553-554-559-190030-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Central Phoenix AZ-
West Pinal County AZ-
439 PM MST Wed Aug 18 2021

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 530 PM MST...

At 438 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Maricopa, or 11 miles west of Sun Lakes, moving north
at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Phoenix, Chandler, Tempe, Maricopa, South Mountain Park, Arizona
Mills Mall, Estrella Sailport, South Phoenix, Chandler Fashion Center
Mall, Guadalupe and Firebird Lake.

This includes the following highways...
AZ Interstate 10 between mile markers 155 and 169.
US Highway 60 between mile markers 173 and 178.
AZ Route 87 between mile markers 170 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3302 11198 3309 11226 3343 11211 3338 11183
TIME...MOT...LOC 2338Z 200DEG 19KT 3318 11206

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:16 PM MSTFlash Flood Warning Considerable damage threatPSRGila6 hr
Aug 17, 6:05 PM MSTFlash Flood Warning Considerable damage threatPSRGila6 hr
Aug 17, 9:08 PM MSTFlash Flood WatchPSRGila, Maricopa, Pinal23 hr
Aug 18, 7:55 AM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Aug 18, 8:48 AM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa, Pinal6 hr
Aug 18, 9:26 AM MSTFlash Flood Warning Considerable damage threatPSRGila, Pinal5 hr
Aug 18, 9:39 AM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Aug 18, 10:16 AM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Aug 18, 11:16 AM MSTFlash Flood Warning EmergencyCatastrophic damage threatPSRGila3 hr
Aug 18, 11:37 AM MSTFlash Flood Warning Considerable damage threatPSRGila5 hr
Aug 18, 11:46 AM MSTSevere Thunderstorm WarningPSRMaricopa29 min
Aug 18, 11:59 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa5 hr
Aug 18, 12:16 PM MSTSevere Thunderstorm WarningPSRMaricopa29 min
Aug 18, 12:26 PM MSTSpecial Weather StatementPSRMaricopa49 min
Aug 18, 12:28 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa5 hr
Aug 18, 12:28 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 18, 12:29 PM MSTSpecial Weather StatementPSR46 min
Aug 18, 12:38 PM MSTSpecial Weather StatementPSR52 min
Aug 18, 12:45 PM MSTSpecial Weather StatementPSR45 min
Aug 18, 12:52 PM MSTSevere Thunderstorm WarningPSRMaricopa53 min
Aug 18, 1:00 PM MSTSevere Thunderstorm WarningPSRMaricopa45 min
Aug 18, 1:06 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa5 hr
Aug 18, 1:11 PM MSTSevere Thunderstorm WarningPSRMaricopa35 min
Aug 18, 1:19 PM MSTSpecial Weather StatementPSRGila41 min
Aug 18, 1:23 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 18, 1:39 PM MSTSpecial Weather StatementPSRMaricopa51 min
Aug 18, 1:40 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa6 hr
Aug 18, 1:46 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 18, 1:47 PM MSTSpecial Weather StatementPSR43 min
Aug 18, 2:09 PM MSTSpecial Weather StatementPSR51 min
Aug 18, 2:13 PM MSTSpecial Weather StatementPSRMaricopa47 min
Aug 18, 2:15 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa6 hr
Aug 18, 2:29 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa46 min
Aug 18, 2:32 PM MSTSpecial Weather StatementPSR43 min
Aug 18, 2:34 PM MSTSpecial Weather StatementPSRGila41 min
Aug 18, 2:45 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa6 hr
Aug 18, 3:02 PM MSTSpecial Weather StatementPSR43 min
Aug 18, 3:03 PM MSTSpecial Weather StatementPSRPinal42 min
Aug 18, 3:11 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa5 hr
Aug 18, 3:19 PM MSTSpecial Weather StatementPSR41 min
Aug 18, 3:33 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Aug 18, 3:41 PM MSTSpecial Weather StatementPSRGila64 min
Aug 18, 3:46 PM MSTFlash Flood Warning Considerable damage threatPSRGila5 hr
Aug 18, 4:13 PM MSTSpecial Weather StatementPSRMaricopa47 min
Aug 18, 4:58 PM MSTSevere Thunderstorm WarningPSRMaricopa32 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.